Fatality due to intravenous diltiazem for acute ventricular rate control

Lynette R. Moser, Edward A Panacek, Mark A. Munger

Research output: Contribution to journalArticle

3 Scopus citations

Abstract

Progressive, sustained bradycardia resulting in asystole and subsequent death is reported in a 70-year-old woman with hyperkalemia and suspected digoxin toxicity following a 0.25 mg/kg intravenous diltiazem dose for treatment of atrial fibrillation with a rapid ventricular response. The possible pharmacodynamic and pharmacokinetic interactions between diltiazem, digoxin, and an elevated plasma potassium concentration are discussed and related to the outcome of the case. The routine practice of concomitant administration of diltiazem for rapid ventricular rate control and digoxin for long-term control may be dangerous in a subset of patients.

Original languageEnglish (US)
Pages (from-to)306-310
Number of pages5
JournalPharmacotherapy
Volume16
Issue number2 I
StatePublished - 1996

ASJC Scopus subject areas

  • Pharmacology (medical)
  • Pharmacology, Toxicology and Pharmaceutics(all)

Fingerprint Dive into the research topics of 'Fatality due to intravenous diltiazem for acute ventricular rate control'. Together they form a unique fingerprint.

  • Cite this